A student at a high school in Wheaton, Maryland, may have experienced a fentanyl overdose Tuesday afternoon before she was revived with Narcan nasal spray.
The student at John F. Kennedy High School was taken to a local hospital, and parents said they are bewildered and frightened by the incident.
The Montgomery County fire department’s radio transmissions were similar to emergency responses happening nearly every day at high schools and even middle schools in Maryland, Virginia and D.C.
Counterfeit pharmaceutical pills laced with deadly amounts of the fentanyl are being blamed.
We're making it easier for you to find stories that matter with our new newsletter — The 4Front. Sign up here and get news that is important for you to your inbox.
The fire department radio transmissions indicate the student was revived through the use of the nasal spray Narcan, and that people at the scene were trying to find more. Information on what exactly caused her overdose was not immediately known.
Our sister station Telemundo 44 spoke with a student who described what she said is the general situation in the school’s bathrooms every day. She asked not to be identified and spoke with the permission of her parents.
“You will see that every day basically, in every bathroom it’s perc… carts and weed,” she said.
Washington, D.C., Maryland and Virginia local news, events and information
Montgomery County Public Schools said they keep it in every school, and that they’ve had to use it on students at least three times in recent months.
Patricia Kapunan, the school system’s medical officer, notes prompt action can, and has, saved lives.
“The good Samaritan law prevents prosecution for wrongdoing in a case where you are getting assistance for someone you suspect is suffering an overdose,” Kapunan said.
County officials issued urgent warnings to the community after a student died of a fentanyl overdose two weeks ago.
Parents who spoke to News4 said they’re very worried.
“I’m so scared. My daughter she’s here, every single day. Sometimes she calls me or she sends a message or some videos and says, ‘Mommy, we have another girl overdosing here,” one mother said.
Another said: “I think this is something we need to dive deeper down into a conversation about for [my son’s] protection.”
Less than a month into the New Year, a number of school systems in the D.C. area have experienced fentanyl overdoses, and even fatalities, among their students.